California, 2019

Hail in California, May 6, 2019

May 6, 2019 · NWS SGX · 1 event in 1 county or zone

A closed upper level low brought showers and thunderstorms to the region. 50 inch observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A closed upper level low brought showers and thunderstorms to the region. Coast and valley areas received the greatest amount of rainfall, with 0.25-0.50 inch observed. Mountain areas generally received less than 0.30 inch. A trained spotter in Wrightwood reported dime sized hail and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 6, 12:20 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, May 6, 12:20 PM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
120 PM PDT Mon May 6 2019

.SYNOPSIS...
Upper level low pressure moving inland across Southern California
today will continue a threat of showers into Tuesday. There is also
a slight chance of thunderstorms later today, mainly north of San
Diego County. It will be a little warmer inland Wednesday as the
marine layer thins slightly. But low pressure will strengthen aloft
again late in the week, with more showers and cool weather likely by
Friday and possibly through the upcoming weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 1:00 PM PDT...Radar indicated a few showers over inland San Diego
County west of the mts, some offshore of southern San Diego County,
and some recent additions over the I.E., otherwise not much of
significance. Similarly, rain gages over the past two hours were
mostly dry. Isolated heavier showers produced up to one-third inch
or so of rain in spots this morning, but most areas across the CWA
have only light amounts or nothing to measure. A rainfall summary
has been issued. Satellite imagery showed skies had cleared along
the coast and some distance offshore, but remained abundant farther
inland to the coastal slopes. The sfc pressure gradients were
moderately onshore at 4-8 MBS (KSAN to the deserts) Peak wind gust
reports were mostly in the 40-45 MPH range. There was a peak gust of
63 MPH recorded early this morning at Whitewater in the wind-prone
San Gorgonio Pass.

At Noon PDT...Water vapor imagery showed an upper level low center
moving onshore near the western tip of Los Angeles County and
drifting E-SE. No lightning has been  detected from this system
since at least Midnight. The heavier showers earlier this morning
over San Diego County appeared to be supported by the left front
exit region of a 90KT+ jet at 250 MBS. This support has moved SE,
away from the area, and there has been a corresponding decrease in
showers through midday. The latest short-range models (HRRR/WRFEMS)
show further activity today will be concentrated farther inland near
the mountains, and there still could be some isolated heavy cells as
the cold core of the upper low drifts east across the I.E. at time
of maximum diurnal heating.

Due to the deep marine layer, and cyclonic flow aloft with embedded
weak disturbances moving south over the area, scattered, light
showers will likely continue into Tuesday along and west of the mts.
More are possible Wednesday morning as well, but the bulk of the
rainfall is expected today. Temperatures will remain well below
average this week. Coldest today and Tuesday, and again by Fri/Sat.
Even though cyclonic flow will persist aloft into midweek, it
appears the marine layer will thin a bit, which would result in some
modest warming inland.

The hemispheric pattern will be highly amplified this week as a
sharp ridge builds along the west coast of Canada and shortwave
energy digs south over the western U.S. This evolves into a
retrograding cut-off system late in the week. There is considerable
uncertainty as to the eventual development and structure of this
system, as it interacts with another low off the Coast, but numerous
model runs, including the ensembles, confirm it will develop, and it
will be near or over SoCal. Count on cool and unsettled conditions
Friday into the weekend with periods of showers and even a few
thunderstorms. There is a chance this system will affect a good
portion of the CWA through the upcoming Mother's Day weekend.

&&

.AVIATION...
062015Z...Coast/Valleys/Mountains...Mostly BKN low clouds with
variable bases between 2000-6000 feet MSL with SCT SHRA and layers
to above 10000 feet MSL will continue through early Tue morning.
There is a slight chance of -TSRA in Orange/SW San Bernardino and W
Riverside Counties this afternoon and evening. Areas of higher
terrain will be obscured through Tuesday morning with local vis 2-4
miles in SHRA below the clouds.

Deserts...Isolated-scattered -SHRA will be possible this afternoon
through early Tuesday morning with cloud bases mostly 5000-8000 ft
MSL. There is a slight chance of -TSRA mainly SW San Bernardino
County.

&&

.MARINE...
No hazardous marine conditions expected through Saturday.

&&

.BEACHES...
South swell of 190 degrees/14 seconds will continue through Tuesday.
In Orange County, expect surf mainly 3 to 5 feet and some strong rip
currents.  There is also a slight chance of thunderstorms and
lightning this afternoon in Orange County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Maxwell

In the hours before

Special weather statement, May 6, 3:28 PM PST, 32 minutes before
Special Weather Statement
National Weather Service San Diego CA
428 PM PDT MON MAY 6 2019

CAZ048-070100-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
428 PM PDT MON MAY 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR THE INLAND EMPIRE IN RIVERSIDE
COUNTY UNTIL 600 PM PDT...

At 424 PM PDT, Doppler radar was tracking several strong storms near
Sun City, Perris, and 5 miles east of Murrieta. The storms
were moving east at 10 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Moreno Valley, Temecula, Lake Elsinore, Hemet, Murrieta, Perris,
Menifee, Sun City, Lake Mathews and March Airforce Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3351 11715 3383 11747 3390 11718 3361 11692
TIME...MOT...LOC 2324Z 275DEG 9KT 3374 11703

MGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Bernardino

When
May 6, 4:00 PM PST to 5:00 PM PST
Where
San Bernardino County, 0.79 mi NNW of Wrightwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.361, -117.635

Trained spotter reported dime sized hail in Wrightwood on May 6th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830636.